Using a vaginal dilator after radiation

Please feel free to read, share your thoughts, your stories and connect with others!
MKC70
Posts: 24
Joined: Sat May 20, 2017 8:39 pm

Using a vaginal dilator after radiation

Postby MKC70 » Mon Jun 18, 2018 1:04 am

I finished radiation in Feb.. In March I was given two sizes of vaginal dilators to use. I have to be honest and say I used them 2x a week. But then when I started back with chemo, it was somewhat tricky for me to be on a schedule with the dilator use. Long story short. After chemo and my ileosotmy reversal, I am now using the dialtors at least 3 days a week. Originally when I used them in March, it was ok, no pain. Now when I use them, there is still no pain, just awkward. But now I have small traces of blood each time. It isnt heavy and I do not continue bleeding after using them. I am wondering if this is normal. I am assuming so as I have read some do. These dilators are hard plastic. Has anyone who have used vaginal dilators, switched to a dilator a little more soft or other? Just curious on your thoughts. I know it is an awkward topic, but just trying to figure out options if any.

LB10
Posts: 100
Joined: Tue Mar 17, 2015 5:25 pm

Re: Using a vaginal dilator after radiation

Postby LB10 » Mon Jun 18, 2018 4:39 am

Hello,
There has been other discussion of this topic. If you do a search you will find valuable information.
The bleeding is most likely due to thin fragile vaginal lining from the radiation and lack of estrogen. Make sure you are using enough lubricant. I have read of some women switching to something that you would purchase in an adult store, more comfortable than hard plastic. you may want to speak with your doctor about vaginal estrogen. It makes a huge difference. I don't know if you are or plan to be sexually active but regular intercourse will eliminate the need for the dialator. Easier said than done , I know.
Stage III Rectal cancer
Dx 3/14
4/14-7/14 8 rounds Folfox
8/14-9/14 Radiation/Xeloda
1/15 APR colostomy
46 yo wife & mom

User avatar
kellywin
Posts: 483
Joined: Wed Jan 23, 2013 4:46 pm
Location: Northern CA

Re: Using a vaginal dilator after radiation

Postby kellywin » Mon Jun 18, 2018 4:36 pm

Go see a really good gynecologist about your options. Are you using any vaginal pills and creams? You should be using those with the dilators. Also, they make ones that you keep in the refrigerator called "cool cones", it's supposed to feel better. Personally, I didn't use those, but I can tell you, the tightening will continue well after you stop radiation and not just from radiation, but being post menopausal (if you weren't before). My first gynecologist was just like "oh yeah, it will be tight, but use it more often". I was like WTF, it's horrendous pain and doesn't effing stretch...got into a fantastic gynecologist who listened and told me "you shouldn't have to live like this. It's great you're alive, but you can't live your life like this". I started crying my eyes out, she was so real, and understanding and told me, we'll find a solution, no matter how long it takes.
Kelly, mom 13 yo girl
Dx 11/15/12 Rectal Cancer @ age 40
Stage IIIC
5.5 weeks Xeloda & Radiation - complete 2/5/13
Colectomy 3/12/13, 7 of 14 nodes positive - no ileo
4/24/13-8/20/13 - 5 rounds Xelox, 1 Xeloda only
7/2015 Clear colonoscopy!
4/2018 Clear CT!

MissMolly
Posts: 522
Joined: Wed Jun 03, 2015 4:33 pm
Location: Portland, Ore

Re: Using a vaginal dilator after radiation

Postby MissMolly » Mon Jun 18, 2018 5:28 pm

I agree with Kellywin to find a gynecologist with speciality in post-menopausal care.

Radiation will have the effects on vaginal tissues that will persist after active treatment ends. Menopause will exert its own affects due to hormonal changes. Hormones are powerful chemical messengers - with both localized and systemic effects.

At a local level, lower estrogen levels leave the vaginal tissue dry and parched. This sets up ph changes that leave the perineal area susceptible to yeast and fungus overgrowth. Be cautious of using over the counter vaginal moisturizers (such as ReFresh, as added moisture can invite yeast and fungus colonization.

Lower estrogen also has the effect of thinning vaginal tissue tissue. The vagina becomes like tissue paper, fragile and prone to micro-tears, with thinning of blood vessels. This is why you are noticing spots of blood after using the dilator.

Dilators and moisturizers are limited in what they can offer.

Local use of an estrogen-based product (applicator infused with an estrogen cream; an inserted estrogen ring that releases a small amount of estrogen over time, time-released long acting) can be very helpful. These estrogen modalities have the benefit of estrogen being uptaken locally (vaginal tissue) without broader estrogen exposure that can be concerning for women with HRT sensitive breast tissue and associated secondary cancer risks.

Estrogen is primarily produced by the ovaries but is also secreted by women’s fat pads/fat stores. Anyone in menopause due to radiation will come to appreciate any innate estrogens produced by adipose tissue/fat stores. Loss of estrogen is painful as the vagina tissues shrink and shrivel. It is anologous to a vibrant plant that lacks sufficient hydration and watering.

I have complete pituitary failure and am slim/petite. Therefore, I had little compensatory estrogen available. What I experienced was a rather dramatic closure of my vagina. The walls of the vagina atrophied and constricted without the nourishing effects of estrogen, becoming essentially frozen. A simple tip of a soft cotton Q-tip is impossible to gain entry.

The moral of the story of menopause . . . A dilator and/or sex for stretching will likely not be sufficient. The vaginal tissues need estrogen. An estrogen cream for local application or a long-acting estrogen ring are well-advised. Look for an empathetic and listening gynecologist who works with menopausal patients.
Karen
Dear friend to Bella Piazza, former Colon Club member (NWGirl).
I have a permanent ileostomy and offer advice on living with an ostomy - in loving remembrance of Bella
I am on Palliative Care for broad endocrine failure + Addison's disease + osteonecrosis of both hips/jaw + immunosuppression. I live a simple life due to frail health.


Return to “Colon Talk - Colon cancer (colorectal cancer) support forum”



Who is online

Users browsing this forum: No registered users and 35 guests